However, the side effects from the drug have been nothing short of brutal. I felt like I had been stabbed in the head...it was one of the worst migraines I've ever had. The nausea and dizziness were equally troublesome. I pulled a muscle in my back grabbing hold of the kitchen counter to keep from falling. I almost never cry over my symptoms, but tears were shed and I nearly had to ask to go to the ER overnight.
In talking with quite a few patients about it, everyone told me the exact same thing: my body was being ransacked by this drug...that I was starting on too high of a dosage. They said I should have started on a smaller dose and slowly worked my way up to the intended dosage over a period of weeks. They suggested I call my doctor, so I spoke with his nurse this morning and told her what was happening. I received a call back from Dr. Fulop, and he agreed that I should cut the dosage in half and slowly work my way back up. I think he is a bit frustrated with me, or with the situation, but he seemed encouraged that my muscles were not doing worse in spite of the horrible side effects. I'm so grateful to Dr. Fulop for not giving up on me. He is truly one of the best doctors I've ever had.
So in summary:
Acetazolamide 250mg twice a day made me feel like I was dying, bringing me to the conclusion that 500mg a day is not a good dosage to start with. Doc agreed that I should break the pills in half and take 125mg twice a day for 2 or 3 weeks. I'm supposed to call him with an update, then we will decide whether or not to up it to 500mg again.
I'm still on all of my other medications in addition to this. I will post a separate blog entry with the entire list, and comments will be open here if anyone has a question.
I'm off to start the new dosage. Wish me luck...